Idaho, 2009

Winter Storm in Idaho, March 22 to 23, 2009

March 22 to 23, 2009 · NWS MSO · 1 event in 1 county or zone

A mid level low pressure system developed over eastern Idaho, impacting Lemhi County in central Idaho. An influx of wrap around moisture combined with northerly flow provided excellent enhancement to precipitation and brought moderate to heavy accumulating snowfall to the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A mid level low pressure system developed over eastern Idaho, impacting Lemhi County in central Idaho. An influx of wrap around moisture combined with northerly flow provided excellent enhancement to precipitation and brought moderate to heavy accumulating snowfall to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 22, 7:48 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 22, 7:48 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
848 AM MDT SUN MAR 22 2009

.UPDATE...HAVE UPDATED WEATHER...POPS...QPF AND CLOUD COVER FOR
TODAY.

&&

.DISCUSSION...WIDESPREAD RAIN LAST NIGHT HAS LEAD TO THE
DEVELOPMENT OF FOG...LOCALLY DENSE WITH VISIBILITY BELOW 1/4 MILE
AT TIMES...THROUGHOUT MOST OF THE VALLEYS IN WESTERN MONTANA AND
CENTRAL IDAHO. GIVEN THE SATURATED NATURE OF THE LOWEST LAYERS OF
THE ATMOSPHERE...DO EXPECT THE FOG TO PERSIST THROUGH ABOUT 18Z
BEFORE INCREASING INSTABILITY DUE TO AN APPROACHING AREA OF LOW
PRESSURE WILL PRODUCE MIXING WINDS THIS AFTERNOON. HOWEVER FOG MAY
REMAIN IN DEEPER/NARROWER VALLEYS THROUGH THE EARLY AFTERNOON HOURS.

HAVE BACKED OFF THE POP FORECAST FOR CENTRAL IDAHO AND SOUTHWEST
MONTANA THIS MORNING AS RECENT RADAR/SATELLITE TRENDS INDICATE A
BREAK IN THE PRECIPITATION. SHORT RANGE FORECAST MODELS MATCH THIS
TREND BUT ARE CONSISTENT IN BRINGING ANOTHER WAVE OF MOISTURE AND
PRECIPITATION ACROSS CENTRAL IDAHO AND SOUTHWEST MONTANA THIS
AFTERNOON. IN FACT...INSTABILITY APPEARS SUFFICIENT OVER LEMHI
COUNTY THIS AFTERNOON THAT AN ISOLATED THUNDERSTORM IS NOT OUT OF
THE QUESTION.

WILL NEED TO MONITOR THE FORECAST CLOSELY FOR THE POTENTIAL OF A
DEVELOPING SNOW SCENARIO OVER SOUTHWEST MONTANA AND THE BUTTE AREA
TONIGHT. THE LATEST 12Z MODEL DATA BRING NORTHERLY FLOW OVER THIS
AREA LATE TONIGHT THROUGH EARLY MONDAY MORNING AS A MID LEVEL
CIRCULATION DEVELOPS OVER EASTERN IDAHO/NW WYOMING NEAR
YELLOWSTONE PARK. CLIMATOLOGICALLY SPEAKING THIS TYPE OF PATTERN
COULD BRING ACCUMULATING SNOWFALL TO SOUTHWEST MONTANA AND
POSSIBLY THE CITY OF BUTTE AND MAY WARRANT WINTER WEATHER
HIGHLIGHTS. STAY TUNED FOR MORE INFORMATION WITH THE FORECAST
PACKAGE THIS AFTERNOON.

&&

.AVIATION...WIDESPREAD FOG AND LOW CLOUDS WILL IMPACT MOST
AIRFIELDS AND FLIGHT ROUTES THROUGH 18Z. TERRAIN FEATURES AND
PASSES WILL BE OBSCURED IN CLOUDS THROUGHOUT MUCH OF THE DAY.
PRECIPITATION WILL RETURN TO MUCH OF THE AREA LATER THIS AFTERNOON
WITH AN ISOLATED THUNDERSTORM POSSIBLE NEAR KSMN. LOWERED CEILINGS
AND REDUCED VISIBILITY MAY DEVELOP OVERNIGHT AT KBTM AS SNOW
DEVELOPS OVER THE REGION.

&&

.PREV DISCUSSION... /ISSUED 343 AM MDT SUN MAR 22 2009/

DISCUSSION...THE ACTIVE WEATHER PATTERN CONTINUES AS A SLOW
MOVING LOW PRESSURE TROUGH CONTINUES ITS EASTERLY PROGRESSION
THROUGH THE WESTERN UNITED STATES. SOUTHWESTERLY FLOW ALOFT WILL
CONTINUE OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH THE
DAY. NUMEROUS DISTURBANCES AND INFLUXES OF MOISTURE WILL BRING
SHOWERS TO THE AREA THROUGH TONIGHT. THERE WILL BE A BRIEF LULL
IN PRECIPITATION THROUGH THE LATE MORNING TODAY...MAINLY FROM
MISSOULA SOUTH AND WESTWARD BEFORE THE NEXT DISTURBANCE ARRIVES
THIS AFTERNOON AND EVENING. THE COLD FRONT ASSOCIATED WITH THIS
FRONT WILL FINALLY PASS TONIGHT THROUGH MONDAY. THE HIGHER
TERRAIN IN SOUTHWEST MONTANA...INCLUDING HOMESTAKE PASS COULD SEE
A FEW INCHES OF SNOW OVERNIGHT TONIGHT AS COOLER AIR ARRIVES AND
SNOW LEVELS LOWER. NORTHWESTERLY FLOW WILL DOMINATE THE NORTHERN
ROCKIES BY LATE MONDAY.

MODELS ARE IN GOOD AGREEMENT THAT THE FLOW OVER THE WESTERN U.S.
WILL BECOME MORE NORTHERLY AS A RIDGE OF HIGH PRESSURE BUILDS OFF
THE WEST COAST. AS THIS HAPPENS AN ENERGETIC SHORTWAVE DISTURBANCE
EMBEDDED IN THE FLOW WILL DROP OVER THE NORTHERN ROCKIES FROM
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. COOLER TEMPERATURES AND
WIDESPREAD SNOW...EVEN IN THE VALLEYS...IS EXPECTED THROUGH THIS
TIME FRAME. BEHIND THIS DISTURBANCE AN ACTIVE AND MOIST NORTHWEST
FLOW WILL PERSIST THROUGH THE END OF THE WEEK. THERE MAY BE A
BRIEF DRY PERIOD LATE THURSDAY AS THE AFOREMENTIONED PACIFIC RIDGE
MIGRATES OVER THE REGION...BUT OTHERWISE...THIS FLOW WILL RESULT
IN A LOW TO MODERATE THREAT OF PRECIPITATION EACH DAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...DICKERSON
LONG TERM....KITSMILLER/WHITMORE
AVIATION...DICKERSON
Hazardous weather outlook, Mar 22, 5:39 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
639 AM MDT SUN MAR 22 2009

IDZ005-006-009-010-MTZ001>007-043-222100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
639 AM MDT SUN MAR 22 2009 /539 AM PDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE MOIST SOUTHWEST PATTERN WILL CONTINUE WITH MOUNTAIN SNOW AND
VALLEY RAIN SHOWERS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY THROUGH WEDNESDAY...A STRONG LOW PRESSURE SYSTEM WILL
PUNCH INTO THE WESTERN U.S. BRINGING ACCUMULATING SNOWFALL TO MUCH
OF WESTERN MONTANA AND NORTH CENTRAL IDAHO. THIS IS ESPECIALLY
TRUE FOR THE MOUNTAINS AND PASSES WHERE TRAVEL WILL LIKELY BE
IMPACTED BY MODERATE TO HEAVY SNOW. IN ADDITION TO SNOW...GUSTY
WESTERLY WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW. MUCH
COLDER TEMPERATURES WILL AFFECT THE AREA WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lemhi County

When
March 22, 12:10 PM MST to March 23, 2:33 AM MST
Where
Eastern Lemhi County forecast zone
Reported by
Department of Highways
Coordinates
44.943, -113.933 (the zone’s center; the record gives no point)

Trained spotters in Leadore reported six inches of new snow. In addition, strong winds led to blowing and drifting snow and caused reduced visibility to near zero at times. Highway 28 near Gilmore Summit and Route 29 to Bannack Pass were closed for some time due to these poor driving conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160217.